Updated 13 June 2014

Losing your sense of taste

A recent question about losing one’s sense of taste and how this affects food intake once again brought this often neglected, but relatively common problem to DietDoc's attention.

In the modern world we are overwhelmed by sensory stimuli, ranging from blaring music to overdoses of perfume. However, when we lose one of our five senses, it can seriously change our lives.

 The five senses

We are all aware of the fact that humans use their five senses – hearing, sight, smell, taste and touch – to interpret our environment. When we eat, our senses of sight, smell, touch and especially taste play major roles in our experience of eating and our enjoyment or rejection of particular foods. Because the senses tend to work together to create our experience of food, the loss of the major sense, namely taste in this case, can turn pleasant experiences into unpleasant or meaningless events.

While not seeing the food we eat may influence how much we consume, not being able to smell and taste may prevent people from eating all together. In fact, taste is so cardinal to the function of eating that many elderly people, who have little or no sense of taste, stop eating completely and waste away.

What causes loss of taste?

There are a number of factors that can cause an individual to lose his or her sense of taste. Ageing is a well-known cause of loss of both taste and smell. How rapidly and at what age people lose their sense of taste may be influenced by genetics, the environment they live in and their lifestyle. The condition known as dysgeusia or altered sense of taste often affects people suffering from a variety of illnesses, or occurs as a side-effect of a wide variety of medications.

Read: Taste, smell linked to diabetes

a) Conditions that may cause a change in taste perception:

Bell’s palsy, head injuries, diabetes, liver or kidney disease, high blood pressure, neurological conditions, including Alzheimer’s and Parkinson’s diseases, and deficiencies of zinc or niacin (one of the B vitamins), are all linked to loss of taste.

In addition, poor mouth hygiene; tooth and gum decay; poor nasal hygiene; excessive intake of alcohol; and smoking (cigarettes, cigars); or taking snuff can affect one’s sense of taste.

Read: Smokers' tongues fail taste test

b) Medications that can alter taste perception:

The list of medications that can either cause taste perversions or rob patients of their sense of taste is extensive, including antihypertension drugs such as captopril, cancer drugs like cisplatin and epilepsy medications like phenytoin. Mahan and her co-authors (2012) point out that when a patient presents with loss of taste associated with the use of medication, it is always important to determine if the medication in question has affected zinc absorption. An underlying zinc deficiency can also prevent patients from tasting what they eat.

Antibiotics (e.g. clarithromycin) can cause a bitter taste in the mouth and often have a negative effect on taste perception. In addition, up to 34% of patients using zopiclone to combat insomnia, complain of a bitter, metallic taste in the mouth (Mahan et al, 2012).

Chemotherapy medications may also affect taste by causing inflammation of the mucous membranes in the mouth, and of the tongue and lips. This condition, called mucositis is often so painful that patients can no longer eat or drink at all and need nasogastric or tube feeds.

A considerable number of medications tend to cause dry mouth (xerostomia) and dry up the secretion of saliva, which also affects the ability to taste foods. Medications such as anticholinergics, tricyclic antidepressants, antihistamines and antispasmodic medicines (e.g. to prevent incontinence), have been linked to dry mouth and resultant loss of taste perception.

Finding the cause

It is always important to pinpoint what has caused loss of taste in patients. If the patient is otherwise in good health, but of an advanced age, the use of the other senses which may not be as seriously affected, like sight (brightly coloured foods may tempt dysgeusia patients to eat), touch (i.e. use of stimulating food textures) and smell can in some cases persuade patients to improve their food intake and diet.

Eliminating zinc and niacin deficiencies is equally important. The use of B complex supplements can in many cases improve the sense of taste in otherwise healthy elderly patients.

Changing medications that cause loss of taste is important and should be done under the guidance of a medical doctor.

If the loss of taste sensation is so severe that a patient is wasting away, it may be necessary to hospitalise the person and provide appropriate nutritional support until they are strong enough to commence eating on their own again.

It is always important to take the loss of the senses that affect food intake seriously and to help individuals overcome their problems either by changing their medications, treating their illnesses or making their meals more appealing to the other senses.

Read more:
Food pictures tied to taste perception
Ear infection tied to loss of taste
Familiarity influences taste

Dr I V van Heerden, DietDoc


(Mahan KL et al. (2012). Krause’s Food & the Nutrition Care Process. 13th Ed., Elsevier, USA)





Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Live healthier

Exercise benefits for seniors »

Working out in the concrete jungle Even a little exercise may help prevent dementia Here’s an unexpected way to boost your memory: running

Seniors who exercise recover more quickly from injury or illness

When sedentary older adults got into an exercise routine, it curbed their risk of suffering a disabling injury or illness and helped them recover if anything did happen to them.